When administering metoclopramide (Reglan) for vomiting due to migraine headaches, the nurse notices that the client has continuous movements of tongue and lip smacking after taking this medication. The nurse should:
1. Administer the medication to the client with food.
2. Instruct the client to take the medication early in the morning before
3. Withhold the medication until the unusual movements come to a stop.
4. Stop the medication and notify the health care provider.
Metoclopramide is a prokinetic agent used as an antiemetic. It has central antiemetic effects and antagonizes the action of dopamine, a catecholamine neurotransmitter.
It can cause serious muscle problems called tardive dyskinesia (extrapyramidal effect) in which the client’s muscles especially of the face move in unusual ways. It may not be reversible. This medication must be stopped, and the nurse should notify the health care providerimmediately.
Administering the medication with food, withholding the medication until movements come to a stop, or taking the medication early in the morning will not stop the extrapyramidal side effects of the medication.
CN: Pharmacological and parenteral therapies; CL: Synthesize.